+ Reply
Log in or Register to participate in these discussions
Anti - nausea
Aliya
59 Posts
Hi. Has anyone used Olanzapine (which is an anti psychotic) for nausea? How effective was it? Not sure want to take a pill mainly used for schizophrenia.
11 Replies
Boby1511
1029 Posts

@Aliya

hi there,

I had this drug with chemo. Along with akynzeo and dexamethasone.

Not a bad drug. Brings a very calming feeling, followed my fatigue. You sleep for a bit. It didn't keep me asleep thou.

I really didn't mind this drug, aside from the additional fatigue.

It is only for chemo nausea so you won't be on the drug long term.

Sending you best wishes.

Boby1511
1029 Posts

@Aliya

Which chemo you doing? I had doxorubicin, every 3 weeks.

Only took the anti nausea drugs for the next 4 days, then had zolfran.

Effective - I think so. I still had some nausea, but wasn't too bad.

Boby1511
1029 Posts

@Aliya

Tip - You can take this drug after you get home from chemo, towards bedtime.

If you take it at the hospital, they won't let you drive after.

I took it at bedtime. Not that I was driving to chemo. But I found I needed a little help relaxing at bedtime.

Hugs.

Aliya
59 Posts

Hi, thanks for sharing your experience. Doing the same chemo but every 2 weeks.

Boby1511
1029 Posts

@Aliya

You doing just the dox too? They max dosed me the buggers.

6 rounds. The mouth sores were very very very very bad.

My mouth has yet to recover and my chemo ended Nov 2020.

And my teeth! So many issues. Have to go back to dentist on Monday.

I hope you fair better.

That drug thou was easy peasy. Brings a nice calm. Mellows you out.

Drink lots of fluids and if its not enough, ask about home hydration. It helps.

Sending you gentle hugs.

Boby1511
1029 Posts

@Aliya

I feel for you. Doxorubicin is very hard drug to take. I have reached my lifetime limit on the stuff after my 6 rounds. Stuff hurts. A lot.

Given you are going every 2 weeks, I think your dosage may be smaller. So hopefully this means your side effects won't be as harsh.

Have they discussed any white count boosters? I had Lapelga, which is a bio similar drug to the more expensive counter parts. The booster hurts. Your joints ache. And it brought a lot of fatigue. Not sure I'd do the booster again if I do chemo again (it would be a sister chemo to dox).

Sending you hugs.

Boby1511
1029 Posts

@Aliya

I also had a couple delays on doxorubicin. Its not that uncommon to need some additional time to recover enough to get poisoned again.

S2020
1193 Posts

Hi @Aliya,

Wishing you a good outcome with your treatments. Have you started treatments or have the date for your first treatment?

The Olanzapine is usually very effective for nausea. I had it for the first two infusions with Akynzeo and Dexamethasone. Then continued with only Akynzeo and Dexamethasone. If the nausea is milder in between infusions, I use Gravol. I was told not to use ginger tablets because they can increase the risk of bleeding if platelets are low. You sound reluctant to use Olanzapine because it is an anti-psychotic, commonly used for schizophrenia. As an anti-emetic, it is used at a significantly lower dosage than the dosage for schizophrenia.

With regards to the Doxorubicin, I know patients who have an easier time with side effects than other patients. It varies from patient to patient. Two women I know who are receiving it now-one halfway through and the other almost finished-have continued to go to work in between infusions. Others definitely can’t do that.

I have not had this type of chemo, but I have had mouth sores and the Lapelga injections that were mentioned in the previous posts.

A baking soda mouth rinse (1 tsp baking soda & 1 cup water) is helpful and there is also a Biotene mouth rinse and toothpaste that are useful. Now I am using Arm & Hammer baking soda toothpaste without any problems. Soft foods for the first couple days of treatments are a good idea, too. Avoid alcohol-based mouth rinses. Even the Listerine Zero is too strong the day of my infusions and a few days afterwards. Use an extra soft toothbrush. If none of these suggestions are helpful, there is a prescription mouth rinse that may be helpful.

If you need the Lapelga injections or a similar medication, ask the oncology pharmacist if it is ok for you to have a Claritin tablet (not Claritin D) the night before the injection and again an hour or two before the injection. This is very effective for many patients, but not effective for everyone.

For me, the oncology pharmacist has been the most helpful for treatment side effects. Some side effects need to be discussed with an oncologist, family doctor or nurse practitioner. Continue to post here, too, as you go through treatments, and members will have helpful suggestions. We are here for you, @Aliya.

Aliya
59 Posts

Yes, I hv been prescribed lapelga. I start Monday , let’s see how it goes.

Aliya
59 Posts

Hello, thank you so much for taking the time to write all this. Everything you mentioned has been discussed, n I am wondering if the bicarb is enough for mouth sores, will find out. I will taking lapelga too. I will check in n tell you guys how it’s going. It’s hard not to overthink.

Luv2pot
5 Posts

I have been on doxorubicin for some time and during the injections I suck on icecubes gladly supplied by the chemo nurses. I have not had any serious problems with mouth sores

+ Reply